Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 105, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Oct 27, 1997, 10:13 AM EST for Volusia County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 27, 1997, 10:13 AM EST (15:13 UTC)
- Expired
- Oct 27, 1997, 11:15 AM EST
- In force
- 62 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 27, 10:40 AM EST | Thunderstorm Wind 50 | Deltona, FL | Thunderstorm winds blew down numerous trees in Deltona. Some trees fell on houses. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 3.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
063 WUUS01 KMLB 271514 SVRMLB FLC127-271615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TO ADD CALL TO ACTION NATIONAL WEATHER SERVICE MELBOURNE FL 1013 AM EST MON OCT 27 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 1011 AM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING VERY DAMAGING WINDS...EXTENDING FROM PLYMOUTH TO APOPKA. THE STORMS ARE RACING EAST-NORTHEAST AT 50 MPH AND WILL MOVE ACROSS SOUTHWEST SECTIONS OF VOLUSIA COUNTY...AFFECTING THE AREAS FROM ORANGE CITY TO DE LAND AND OSTEEN AFTER 1025 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 9:08 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 27, 9:08 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 905 AM EST MON OCT 27 1997 CURRENTLY MONITORING CELLS WITH CLASSIC BOW ECHO FEATURES ON KTBW/KMLB 88DS. CELLS ARE MOVING ONSHORE TPA/PIE AREA ATTM AND ARE WEAKENING AS THEY MOVE EASTWARD INTO MLB CWA...ALTHOUGH ONE CELL IN NORTHERN LAKE COUNTY EXHIBITED WEAK MID LEVEL CIRCULATION/BRIEF MID LEVEL MESO. SOME GUSTS AROUND 40KT NOTED. WEAKENING OUTFLOW FROM 15N XMR TO MCO IS SLOWING CONSIDERABLY AS IT SAGS INTO CENTRAL CWA. NW WINDS AT ORL/MCO SHOULD BACK TO S-SW AS IT HAS DONE AT DAB. CONSIDERABLE DESTABILIZATION OF AIR MASS SHOULD BE CONFINED TO SOUTHERN CWA TODAY DUE TO CLOUDS. STRONG/SEVERE BOW ECHO TYPE STORMS SHOULD CONTINUE TNO DEVELOP/MOVE EASTWARD FROM WEST CTRL PENIN TODAY ...MAINLY SOUTH OF ONGOING ACTIVITY. GIVEN THE CURRENT STORMS OVER TBW CWA AND POTENT JET STRUCTURE FORECAST OVER ECFL TODAY...SEE NO REASON TO CHANGE CURRENT FORECAST. CRISTALDI
In the hours before
Special weather statement, Oct 27, 4:17 AM EST, 5 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-271130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 417 AM EST MON OCT 27 1997 ...WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...A FEW SEVERE STORMS POSSIBLE... A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST INTO EAST CENTRAL FLORIDA DURING THE MORNING HOURS. THE SHOWERS AND STORMS ARE IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH EAST CENTRAL FLORIDA TONIGHT. AS WIND FIELDS INCREASE AND AN UPPER LEVEL DISTURBANCE APPROACHES...A FEW STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND HAIL...ESPECIALLY FROM THE MID MORNING THROUGH EARLY AFTERNOON HOURS. ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS. STORMS WILL MOVE QUICKLY NORTHEAST NEAR 40 MPH...SO TAKE SHELTER IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN PERSONNEL AND STORM SPOTTERS SHOULD RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE OUTLOOK...THE AREA OF SHOWERS AND THUNDERSTORMS WILL SINK SOUTH OVER THE COASTAL WATERS TODAY AHEAD OF THE FRONT. THE STORMS MAY PRODUCE STRONG WIND GUSTS...ROUGH SEAS...REDUCED VISIBILITY IN HEAVY DOWNPOURS...AND POSSIBLY ISOLATED WATERSPOUTS. GLITTO
Special weather statement, Oct 27, 4:18 AM EST, 5 hours 55 minutes before
FLZ041-044>047-053-054-058-059-064-501-271130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 417 AM EST MON OCT 27 1997 ...WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...A FEW SEVERE STORMS POSSIBLE... A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST INTO EAST CENTRAL FLORIDA DURING THE MORNING HOURS. THE SHOWERS AND STORMS ARE IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH EAST CENTRAL FLORIDA TONIGHT. AS WIND FIELDS INCREASE AND AN UPPER LEVEL DISTURBANCE APPROACHES...A FEW STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND HAIL...ESPECIALLY FROM THE MID MORNING THROUGH EARLY AFTERNOON HOURS. ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS. STORMS WILL MOVE QUICKLY NORTHEAST NEAR 40 MPH...SO TAKE SHELTER IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN PERSONNEL AND STORM SPOTTERS SHOULD RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE OUTLOOK...THE AREA OF SHOWERS AND THUNDERSTORMS WILL SINK SOUTH OVER THE COASTAL WATERS TODAY AHEAD OF THE FRONT. THE STORMS MAY PRODUCE STRONG WIND GUSTS...ROUGH SEAS...REDUCED VISIBILITY IN HEAVY DOWNPOURS...AND POSSIBLY ISOLATED WATERSPOUTS. GLITTO
Special weather statement, Oct 27, 9:48 AM EST, 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-271630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 948 AM EST MON OCT 27 1997 ...TORNADO WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL 400 PM... A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST TO SOUTHEAST ACROSS EAST CENTRAL FLORIDA DURING THE LATE MORNING AND AFTERNOON HOURS. ADDITIONAL STORMS WILL FORM AND MOVE RAPIDLY EAST AT AROUND 50 MPH. AREAS NORTH AND WEST OF LAKE KISSIMMEE AND MOSQUITO LAGOON WILL BE AFFECTED BEFORE NOON. AREAS TO THE SOUTH WILL SEE STORMS BEGIN TO AFFECT THEIR AREA SHORTLY AFTER NOON. A FEW STORMS WILL LIKELY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...POSSIBLE TORNADOES AND HAIL. NUMEROUS REPORTS OF WIND DAMAGE WERE RECEIVED IN THE TAMPA AREA FROM FROM STORMS EARLIER THIS MORNING. ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS. TAKE SHELTER IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN ACTIVATION WILL LIKELY BE REQUESTED TODAY. MARINE OUTLOOK...THE AREA OF SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT MUCH OF THE COASTAL WATERS TODAY. THE STORMS WILL LIKELY PRODUCE STRONG WIND GUSTS OF 50 KNOTS OR HIGHER...ROUGH SEAS... REDUCED VISIBILITY IN HEAVY DOWNPOURS...AND POSSIBLY ISOLATED WATERSPOUTS. CRISTALDI
Special weather statement, Oct 27, 9:51 AM EST, 22 minutes before
FLZ041-044>047-053-054-058-059-064-501-271630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 948 AM EST MON OCT 27 1997 ...TORNADO WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL 400 PM... A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST TO SOUTHEAST ACROSS EAST CENTRAL FLORIDA DURING THE LATE MORNING AND AFTERNOON HOURS. ADDITIONAL STORMS WILL FORM AND MOVE RAPIDLY EAST AT AROUND 50 MPH. AREAS NORTH AND WEST OF LAKE KISSIMMEE AND MOSQUITO LAGOON WILL BE AFFECTED BEFORE NOON. AREAS TO THE SOUTH WILL SEE STORMS BEGIN TO AFFECT THEIR AREA SHORTLY AFTER NOON. A FEW STORMS WILL LIKELY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...POSSIBLE TORNADOES AND HAIL. NUMEROUS REPORTS OF WIND DAMAGE WERE RECEIVED IN THE TAMPA AREA FROM FROM STORMS EARLIER THIS MORNING. ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS. TAKE SHELTER IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN ACTIVATION WILL LIKELY BE REQUESTED TODAY. MARINE OUTLOOK...THE AREA OF SHOWERS AND TBHUNDERSTORMS WILL ALSO AFFECT MUCH OF THE COASTAL WATERS TODAY. THE STORMS WILL LIKELY PRODUCE STRONG WIND GUSTS OF 50 KNOTS OR HIGHER...ROUGH SEAS... REDUCED VISIBILITY IN HEAVY DOWNPOURS...AND POSSIBLY ISOLATED WATERSPOUTS. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 9:37 AM EST | Tornado Warning | MLB | Lake | 43 min |
| Oct 27, 9:53 AM EST | Tornado Warning | MLB | Orange | 62 min |
| Oct 27, 9:59 AM EST | Tornado Warning | MLB | Seminole | 61 min |
| Oct 27, 10:07 AM EST | Tornado Warning | MLB | Osceola | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.